[Skip to Content]
[Skip to Content Landing]
Views 1,192
Citations 0
Editorial
April 29, 2019

On the Association Between Fluoroquinolones and Neuropathy

Author Affiliations
  • 1Department of Neurology, Mayo Clinic, Rochester, Minnesota
JAMA Neurol. 2019;76(7):753-754. doi:10.1001/jamaneurol.2019.0886

Determination of etiology in new-onset peripheral neuropathy is one of the most common clinical challenges in neurology.1 Peripheral neuropathies are quite common, especially among the elderly and in population-based studies, such that after 60 years of age more than 6% of the population will have developed neuropathy.2 The causes of neuropathy are diverse, with the most common being diabetes, infectious, nutritional, inflammatory, and hereditary. Despite the many causes of neuropathy, for a given patient, the specific etiology is often not discovered (ie, idiopathic/cryptogenic). Drug-induced peripheral neuropathies are also common, especially in the setting of neurotoxic chemotherapy for cancer but may also be seen in the setting of antibiotics (eg, nitrofurantoin, metronidazole), cardiac (amiodarone), and epilepsy (phenytoin) medications.3 Ascribing causation for drug-induced neuropathy is relatively simple when the risk of neuropathy is high (>50% for some neurotoxic chemotherapeutics)4 but becomes more challenging when the risk is low because there are often many confounding possible causes of neuropathy in a patient’s history, especially in elderly patients. A link between fluoroquinolones and neuropathy has been difficult to show given their apparent rare association.

×